Alert archive / Oklahoma / Tornado Warnings in 1996
Tornado Warning 24, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 10, 1996, 1:40 AM CDT for Woods County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 10, 1996, 1:40 AM CDT (06:40 UTC)
- Expired
- May 10, 1996, 2:15 AM CDT
- In force
- 35 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Woods County, OK
The radar
The Vance AFB radar (KVNX), 87 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1389 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1865 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 100638
TOROKC
OKC151-100715-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
140 AM CDT FRI MAY 10 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 215 AM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN NORTHWESTERN OKLAHOMA
NORTHWESTERN WOODS
INCLUDING THE FOLLOWING LOCATIONS
FREEDOM...LOOKOUT AND TEGARDEN
AT 137 AM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO NEAR LOOKOUT.
THE STORM WAS MOVING SOUTHEAST AT 25 TO 30 MPH.
TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE. TAKE COVER NOW. A BASEMENT OFFERS THE BEST
PROTECTION. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A
SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. YOU
MAY ONLY HAVE A FEW SECONDS. ABANDON CARS AND MOBILE HOMES FOR
A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. REMAIN
UNDER COVER UNTIL YOU ARE CERTAIN THE STORM IS PASjT.
CHURCHILL
LAT...LON 3672 9893 3674 9908 3698 9946 3699 9896What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 9, 9:44 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, May 9, 9:44 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 935 PM CDT THU MAY 9 1996 AS STORMS IN NORTHWEST OKLAHOMA MOVE EAST AWAY FROM THE DRYLINE AND MID-LEVEL JET STREAK INTO A MORE STABLE ATMOSPHERE, THEY CONTINUE TO WEAKEN AND DIMINISH. SO, ALFALFA AND MAJOR COUNTIES WILL BE REMOVED FROM THE TORNDAO WATCH. IT APPEARS THAT ANY SEVERE WEATHER IN NORTH CENTRAL OKLAHOMA MUST WAIT UNTIL THE COLD FRONT APPROACHES TOMORROW MORNING. THE LATEST MAPS MODEL SUGGESTS THAT THE FRONT WILL BE LOCATED FROM NEAR KANSAS CITY TO ARNETT BY 12Z. CONSIDERING THE SURFACE MOISTURE CONVERGENCE, THE STRENGTH OF THE FRONT, AND THE LOCATION OF THE LOW LEVEL JET IN THE MORNING, A SQUALL LINE MAY DELVELOP AND MOVE INTO NORTHERN OKLAHOMA AROUND SUNRISE. .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 9, 9:29 PM CDT, 4 hours 11 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 925 PM CDT THU MAY 09 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE . ....COUNTY LOCATION.... 835 PM REYDON OK 1.75 INCH HAIL IN REYDON 05/09/96 RODGER MILLS ALA
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:00 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 45 min |
| May 9, 8:45 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 45 min |
| May 9, 9:58 PM CDT | Tornado Warning | OUN | Ellis | 32 min |
| May 9, 10:15 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 30 min |
| May 9, 10:20 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 40 min |
| May 9, 10:30 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 45 min |
| May 9, 11:00 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 45 min |
| May 10, 12:49 AM CDT | Severe Thunderstorm Warning | OUN | Harper | 26 min |
| May 10, 1:12 AM CDT | Severe Thunderstorm Warning | OUN | Woods | 48 min |
| May 10, 1:30 AM CDT | Severe Thunderstorm Warning | OUN | Ellis | 45 min |
| May 10, 1:57 AM CDT | Severe Thunderstorm Warning | OUN | Woodward | 48 min |
| May 10, 2:10 AM CDT | Severe Thunderstorm Warning | OUN | Harper | 35 min |
| May 10, 2:17 AM CDT | Severe Thunderstorm Warning | OUN | Woods | 43 min |
| May 10, 2:23 AM CDT | Severe Thunderstorm Warning | OUN | Ellis | 37 min |
| May 10, 2:44 AM CDT | Severe Thunderstorm Warning | OUN | Harper | 46 min |
| May 10, 2:46 AM CDT | Severe Thunderstorm Warning | OUN | Major, Woods, Woodward | 59 min |
| May 10, 2:46 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 59 min |
| May 10, 3:45 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Major | 45 min |
| May 10, 3:45 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 45 min |
| May 10, 4:14 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kay, Noble | 46 min |
| May 10, 5:00 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 45 min |
| May 10, 5:09 AM CDT | Severe Thunderstorm Warning | OUN | Woods | 51 min |
| May 10, 6:31 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 44 min |
| May 10, 6:45 PM CDT | Severe Thunderstorm Warning | OUN | Pushmataha | 60 min |
Nearby
Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.